I’ve always been a pretty hairy guy, so you can imagine my shock when I first noticed that my head hair began to thin due to male pattern baldness. I immediately started Propecia to keep from losing too much more. That was over a year ago. Lately, I have noticed that the body hair on my shoulders and chest seem to be thinner and less dense. Almost as if I have stopped balding on my head and it moved down to my torso. Don’t get me wrong, I’m not complaining, but I was wondering if there can be a connection.
It almost seems like nature’s cruel joke: the very same element that causes male-pattern baldness also spurs increased body hair growth. DHT (Dihydrotestosterone) is the product of testosterone mixing with the enzyme 5 alpha-reductase. DHT then binds to the receptor sites of healthy scalp hair follicles, essentially choking the life out of them by limiting blood and nutrient channels. However, DHT plays a crucial role in stimulating body hair growth during adolescence, so an overabundance in the body only spurs more growth.
So it is no surprise that body hair thins when DHT is limited in the body due to taking a DHT-inhibitor such as Propecia, but it is doubtful that it will rid you of body hair completely.
Check out more information on Propecia and Avodart, another DHT-inhibitor along with more information on the mechanisms that cause hair loss in the article, Propecia vs. Avodart; Which Internal DHT Inhibitor Should You Choose?